New York, 2015

Flash Flooding in New York, July 14, 2015

July 14, 2015 · NWS BUF · 3 events in 2 counties and zones

A second round of storms developed during the morning hours along a nearly stationary warm front. These storms developed over pretty much the same area as overnight storms and produced additional flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$550,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A second round of storms developed during the morning hours along a nearly stationary warm front. These storms developed over pretty much the same area as overnight storms and produced additional flash flooding. Basements were flooded. Several main roads were closed by flood waters including Routes 60, 62 and 380.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 14, 9:01 AM EST, 9 minutes earlier.

Area forecast discussion, Jul 14, 9:01 AM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1001 AM EDT TUE JUL 14 2015

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL SLIDE SOUTHEAST FROM THE UPPER
GREAT LAKES TO THE LOWER LAKES WITH INCREASING CHANCES FOR SHOWERS
AND THUNDERSTORMS TODAY... SOME OF WHICH WILL PRODUCE VERY HEAVY
RAINFALL. A COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT WITH A
DRIER AND LESS HUMID AIRMASS IN PLACE BY WEDNESDAY. HIGH PRESSURE
WILL RETURN FOR THE REMAINDER OF WEEK WITH SEASONABLE TEMPERATURES.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHORTWAVE TROUGHS FROM MICHIGAN SOUTHEAST INTO THE EASTERN GREAT
LAKES WILL SUPPORT/GENERATE SHOWERS AND THUNDERSTORMS ACROSS THE
ENTIRE REGION FOR THE REST OF THE DAY INTO THIS EVENING. GREATEST
THREAT FOR VERY HEAVY RAINFALL LATE THIS MORNING INTO EARLY
AFTERNOON ARE IN THE SOUTHERN TIER TO GENESEE VALLEY AND FINGER
LAKES AS CONVECTION OVER SOUTHWESTERN NEW YORK MOVES INTO AREAS
THAT HAVE RECEIVED DAYTIME HEATING. ADDITIONAL STORMS ARE LIKELY
TO FORM IN THE REST OF THE REGION.

AS THE UPPER-LEVEL TROUGH PIVOTS ACROSS WESTERN AND CENTRAL NEW YORK
BY LATER THIS AFTERNOON /AHEAD OF THE MAIN SURFACE FRONT/ THE
STEERING FLOW BECOME ALMOST STAGNANT... WHICH WOULD ALLOW HEAVY RAIN
PRODUCING THUNDERSTORMS TO BECOME NEARLY STATIONARY. PWATS ARE
FORECAST TO BE NOTABLE... IN THE 1.6 TO 1.8 INCH RANGE THIS
AFTERNOON... HOWEVER THE SLOW STORM MOTIONS ALONG WITH TRAINING
STORMS COULD RESULT IN LOCALIZED FLASH FLOODING. THUS HAVE ISSUED A
FLASH FLOOD WATCH FOR THE FORECAST AREA FROM NOON THROUGH THIS
EVENING.

TEMPERATURES TODAY WILL BE NEAR SEASONAL NORMALS... LIMITED BY THE
CLOUD COVER AND CONVECTIVE OUTFLOWS. HOWEVER DEW POINTS COULD
PUSH INTO THE UPPER 60S TO NEAR 70 RESULTING IN A VERY HUMID DAY
AND PROVIDE CAPE VALUES PUSHING 1500 TO 2000 J/KG... FUELING THE
THUNDERSTORM POTENTIAL.

TONIGHT... THE SURFACE COLD FRONT WILL SWEEP ACROSS THE AREA FROM
NORTHWEST TO SOUTHEAST... MARKING THE ENTRANCE OF A COOLER AND DRIER
AIRMASS WHICH WILL PREVAIL THROUGH MID-WEEK. OVERNIGHT LOWS WILL
BOTTOM OUT IN THE LOWER 60S WITH DEW POINTS FALLING INTO THE MID 50S
BY MORNING WITH THE DRIER AIRMASS WORKING INTO THE AREA. CLOUDS WILL
ACCORDINGLY CLEAR OUT FOLLOWING THIS PATTERN AS WELL. SOME LOW
CLOUDS WILL LIKELY LINGER LONGEST IN THE UPSLOPE AREAS OF THE
SOUTHERN TIER. OTHERWISE... WINDS WILL PICK UP OUT OF THE NORTH LATE
TONIGHT BEHIND THE COLD FRONT TO AROUND 20 TO 30 MPH ON THE LAKES
AND 10 TO 15 MPH OVER LAND.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
THE MID LEVEL AND SURFACE TROUGH WILL EXIT OFF THE EASTERN SEABOARD
ON WEDNESDAY. EXTENSIVE LOW LEVEL MOISTURE AND UPSLOPE FLOW MAY
STILL PRODUCE A FEW LIGHT SHOWERS OR DRIZZLE ACROSS THE HIGHER
TERRAIN THROUGH MID TO LATE MORNING BEFORE ENDING. CLOUDS WILL BEGIN
TO BREAK FOR SOME SUNSHINE BY LATE MORNING OR MIDDAY ON THE LAKE
PLAINS...WHILE THE UPSLOPE FLOW FORCES CLOUDS TO LINGER LONGER
ACROSS THE HIGHER TERRAIN OF THE SOUTHERN TIER AND FINGER LAKES.
EVEN ACROSS HIGHER TERRAIN CLOUDS SHOULD THIN TO ALLOW FOR
INCREASING SUNSHINE BY LATE AFTERNOON AS A STRONG PUSH OF DRIER AIR
MOVES SOUTH OUT OF ONTARIO AND QUEBEC. LOW LEVEL COLD ADVECTION WILL
BRING A COOLER AND MUCH LESS HUMID AIRMASS INTO THE REGION. EXPECT
HIGHS ONLY IN THE LOWER 70S ACROSS LOWER ELEVATIONS AND UPPER 60S
ACROSS HIGHER TERRAIN.

WEDNESDAY NIGHT AND THURSDAY HIGH PRESSURE WILL SETTLE OVER THE
LOWER LAKES WITH CLEAR SKIES. THE COOL/DRY AIRMASS WILL ALLOW FOR
GOOD RADIATIONAL COOLING WEDNESDAY NIGHT WITH MID 50S ON THE LAKE
PLAINS AND MID TO UPPER 40S IN THE COOLER SOUTHERN TIER VALLEYS AND
TUG HILL REGION. ON THURSDAY EXPECT NEARLY FULL SUNSHINE BESIDES A
FEW DIURNAL CUMULUS DURING THE MIDDAY AND AFTERNOON ALONG AND INLAND
FROM LAKE BREEZE BOUNDARIES. HIGHS WILL BE A FEW DEGREES WARMER THAN
WEDNESDAY...WITH MID 70S ACROSS LOWER ELEVATIONS.

DRY WEATHER WILL CONTINUE THROUGH THURSDAY NIGHT AS HIGH PRESSURE
DRIFTS EAST ACROSS NEW ENGLAND. TEMPERATURES WILL NOT BE QUITE AS
COOL AS WEDNESDAY NIGHT...BUT STILL EXPECT LOWS IN THE MID TO UPPER
50S ON THE LAKE PLAINS AND AROUND 50 ACROSS THE COOLER SOUTHERN TIER
VALLEYS AND THE TUG HILL REGION.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
HIGH PRESSURE WILL DRIFT OFF THE NEW ENGLAND COAST ON FRIDAY. A WEAK
WARM FRONTAL SEGMENT WILL AT LEAST APPROACH WESTERN NY DURING THE
AFTERNOON AND MAY SUPPORT A FEW SHOWERS AND THUNDERSTORMS. 00Z MODEL
GUIDANCE HAS DIVERGED WITH THE TIMING OF THIS FEATURE...WITH THE
ECMWF NOW FASTER AND BRINGS SHOWERS AND STORMS INTO THE WEST BY
MIDDAY...WHILE THE GFS IS SLOWER AND HOLDS THE RAIN CHANCES OFF
UNTIL FRIDAY NIGHT. FOR NOW HAVE SPLIT THE DIFFERENCE WITH A
COMPROMISE SOLUTION AND GONE WITH CHANCE POPS FRIDAY AFTERNOON WEST
OF THE GENESEE VALLEY...THEN CHANCE POPS AREA-WIDE FRIDAY NIGHT.

SATURDAY THROUGH MONDAY A SERIES OF WEAK MID LEVEL VORTICITY MAXIMA
AND SURFACE FEATURES WILL CROSS THE GREAT LAKES REGION. EACH OF
THESE DIFFICULT TO TIME FEATURES WILL BE CAPABLE OF PRODUCING
SCATTERED SHOWERS AND STORMS...ALONG WITH ANY DIURNAL ACTIVITY THAT
DEVELOPS ON LOCAL BOUNDARIES. THIS PERIOD WILL ALSO BE VERY WARM AND
SULTRY...WITH HIGHS WELL INTO THE 80S AND LOWS IN THE UPPER 60S TO
LOWER 70S ON THE LAKE PLAINS. SOME OF THE WARMER GENESEE VALLEY
LOCATIONS MAY APPROACH 90F IF THE COVERAGE OF SHOWERS AND STORMS
REMAINS SMALL. GFS FORECAST DEWPOINTS REACH NEAR 70F OVER THE
WEEKEND...MAKING FOR VERY UNCOMFORTABLE HUMIDITY.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
SHORTWAVES OVER MICHIGAN AND EASTERN GREAT LAKES WILL PRODUCE
SCATTERED CONVECTION ACROSS ALL AREAS THROUGH THIS EVENING.
CEILINGS IN PRECIP WILL BE 1-2K FT WITH VSBY 3-5SM. CEILING AND
VSBY LOWER IN STRONGER CONVECTION ESPECIALLY IN THE AFTERNOON AND
EVENING. IN RAIN FREE AREAS...EXPECT SCATTERED CLOUDS AND
UNRESTRICTED VSBY.

BY TONIGHT...CIGS WILL LOWER ALONG A BEHIND A COLD FRONT...
PRODUCING A PERIOD OF MVFR/IFR CONDITIONS ACROSS THE FORECAST
AREA... WITH LOWEST CIGS ACROSS THE SOUTHERN TIER. WINDS WILL SHIFT
TO THE NORTH AND PICK UP TO 10 TO 15 KNOTS. DRIER AIR WILL MOVE INTO
THE AREA FROM NORTHWEST TO SOUTHEAST EARLY WEDNESDAY MORNING
SCOURING OUT THE LOW CLOUDS.

OUTLOOK...
WEDNESDAY THROUGH SATURDAY...VFR.

&&

.MARINE...
A TROUGH OF LOW PRESSURE WILL GENERATE SCATTERED SHOWERS
AND THUNDERSTORMS TODAY. A COLD FRONT WILL CROSS THE LOWER GREAT
LAKES TONIGHT NIGHT WITH STIFF NORTHERLY WINDS PREVAILING BEHIND THE
FRONT THROUGH THE DAY WEDNESDAY. WIND AND WAVES ARE EXPECTED TO
BUILD TO SMALL CRAFT ADVISORY LEVELS TONIGHT THROUGH WEDNESDAY
BEFORE DIMINISHING WEDNESDAY NIGHT... AND THUS A SMALL CRAFT
ADVISORY HAS BEEN ISSUED WITH THIS UPDATE.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NYZ001>008-010>014-
     019>021-085.
MARINE...SMALL CRAFT ADVISORY FROM 2 AM TO 2 PM EDT WEDNESDAY FOR
         LEZ040-041.
         SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 2 PM
         EDT WEDNESDAY FOR LOZ030-042>045.

&&

SYNOPSIS...CHURCH/FRANKLIN
NEAR TERM...CHURCH/FRANKLIN
SHORT TERM...HITCHCOCK
LONG TERM...HITCHCOCK
AVIATION...CHURCH/FRANKLIN
MARINE...CHURCH/FRANKLIN
Hazardous weather outlook, Jul 14, 4:08 AM EST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
508 AM EDT TUE JUL 14 2015

NYZ001>008-010>014-019>021-085-150915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
508 AM EDT TUE JUL 14 2015

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-150915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
508 AM EDT TUE JUL 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

HITCHCOCK

In the hours before

Local storm report, Jul 14, 3:41 AM EST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BUFFALO NY
441 AM EDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     FLASH FLOOD      1 W SHORE HAVEN         42.31N  79.65W
07/14/2015                   CHAUTAUQUA         NY   DEPT OF HIGHWAYS

            NY ROUTE 5 CLOSED IN BOTH DIRECTIONS BETWEEN ROUTE 76
            AND ROUTE 394 DUE TO FLOODING.

0122 AM     FLASH FLOOD      WESTFIELD               42.32N  79.58W
07/14/2015                   CHAUTAUQUA         NY   LAW ENFORCEMENT

            NUMEROUS ROADS AND MOBILE HOMES FLOODED IN THE VILLAGE

0130 AM     FLASH FLOOD      WESTFIELD               42.32N  79.58W
07/14/2015                   CHAUTAUQUA         NY   EMERGENCY MNGR

            CARS TRAPPED IN WATER ON THE NYS THRUWAY

0145 AM     FLASH FLOOD      PORTLAND                42.37N  79.47W
07/14/2015                   CHAUTAUQUA         NY   EMERGENCY MNGR

            NUMEROUS ROADS FLOODED AND IMPASSABLE. HOMES FLOODED.

0210 AM     FLASH FLOOD      BROCTON                 42.39N  79.44W
07/14/2015                   CHAUTAUQUA         NY   EMERGENCY MNGR

            NUMEROUS ROADS FLOODED AND IMPASSABLE. HOMES FLOODED.

0241 AM     FLASH FLOOD      2 W WESTFIELD           42.32N  79.62W
07/14/2015                   CHAUTAUQUA         NY   DEPT OF HIGHWAYS

            NYS THRUWAY I-90 EASTBOUND CLOSED DUE TO FLOODING

0301 AM     FLASH FLOOD      CASSADAGA               42.34N  79.32W
07/14/2015                   CHAUTAUQUA         NY   DEPT OF HIGHWAYS

            ROUTE 60 CLOSED IN BOTH DIRECTIONS DUE TO FLOODING.

&&

EVENT NUMBER BUF1500215 BUF1500216 BUF1500217 BUF1500218 BUF1500219
BUF1500220 BUF1500221

HITCHCOCK
Special weather statement, Jul 14, 7:40 AM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
840 AM EDT TUE JUL 14 2015

NYZ019-141300-
CHAUTAUQUA-
840 AM EDT TUE JUL 14 2015

...A STRONG THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHERN
CHAUTAUQUA COUNTY...

AT 835 AM EDT...A STRONG THUNDERSTORM WITH HEAVY RAIN WAS NEAR
WESTFIELD AND MOVING NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE... DUNKIRK...FREDONIA...WESTFIELD...SUNY
FREDONIA...STOCKTON AND BROCTON.

THIS INCLUDES INTERSTATE 90 BETWEEN EXITS 60 AND 59.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM AND WILL PRODUCE A QUICK
QUARTER TO HALF INCH OF RAINFALL IN SHORT PERIOD OF TIME BEFORE
MOVING TO THE NORTHEAST. IF YOU ENCOUNTER ANY FLOODING...DO NOT
DRIVE YOUR VEHICLE THROUGH ANY FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4241 7945 4245 7942 4247 7938 4249 7935
      4249 7933 4253 7925 4254 7920 4254 7918
      4236 7907 4226 7966 4229 7969
TIME...MOT...LOC 1235Z 245DEG 31KT 4237 7969

REYNOLDS
Special weather statement, Jul 14, 8:22 AM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
922 AM EDT TUE JUL 14 2015

NYZ019-020-085-141345-
SOUTHERN ERIE-CHAUTAUQUA-CATTARAUGUS-
922 AM EDT TUE JUL 14 2015

...LOCALLY HEAVY RAIN WILL AFFECT PORTIONS EXTREME SOUTHWESTERN
ERIE...NORTHWESTERN CATTARAUGUS AND NORTHEASTERN CHAUTAUQUA
COUNTIES...

AT 916 AM EDT...A THUNDERSTORM WITH VERY HEAVY RAIN WAS NEAR
CASSADAGA AND MOVING EAST AT 25 MPH.

IN ADDITIONS TO THE VERY HEAVY RAIN...WINDS UP TO 30 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DUNKIRK...FREDONIA...GOWANDA...SILVER CREEK...ANGOLA...SUNY
FREDONIA...LAKE ERIE BEACH...LAKE ERIE STATE PARK...EVANGOLA STATE
PARK AND ANGOLA ON THE LAKE.

THIS INCLUDES INTERSTATE 90 BETWEEN EXITS 59 AND 58.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM WITH LOCAL AMOUNTS
OF BETWEEN HALF TO 1 INCH IS POSSIBLE...AND THIS MAY CAUSE LOCALIZED
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4241 7945 4244 7942 4245 7942 4247 7938
      4249 7935 4249 7933 4250 7932 4251 7928
      4253 7925 4255 7915 4262 7910 4265 7902
      4233 7883 4225 7942 4239 7950
TIME...MOT...LOC 1316Z 248DEG 23KT 4236 7938

REYNOLDS
Special weather statement, Jul 14, 8:27 AM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
927 AM EDT TUE JUL 14 2015

NYZ019-020-085-141345-
SOUTHERN ERIE-CHAUTAUQUA-CATTARAUGUS-
927 AM EDT TUE JUL 14 2015

...LOCALLY HEAVY RAIN WILL AFFECT PORTIONS EXTREME SOUTHWESTERN
ERIE...NORTHWESTERN CATTARAUGUS AND NORTHEASTERN CHAUTAUQUA
COUNTIES...

AT 916 AM EDT...A THUNDERSTORM WITH VERY HEAVY RAIN WAS NEAR
CASSADAGA AND MOVING EAST AT 25 MPH.

IN ADDITIONS TO THE VERY HEAVY RAIN...WINDS UP TO 30 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DUNKIRK...FREDONIA...GOWANDA...SILVER CREEK...ANGOLA...SUNY
FREDONIA...LAKE ERIE BEACH...LAKE ERIE STATE PARK...EVANGOLA STATE
PARK AND ANGOLA ON THE LAKE.

THIS INCLUDES INTERSTATE 90 BETWEEN EXITS 59 AND 58.

VERY HEAVY RAIN IS OCCURRING WITH THIS STORM WITH LOCAL AMOUNTS OF
UP TO 1 INCH...AND THIS MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4241 7945 4244 7942 4245 7942 4247 7938
      4249 7935 4249 7933 4250 7932 4251 7928
      4253 7925 4255 7915 4262 7910 4265 7902
      4233 7883 4225 7942 4239 7950
TIME...MOT...LOC 1316Z 248DEG 23KT 4236 7938

REYNOLDS

The radar

The Buffalo radar (KBUF), 86 km away, was scanning. The volume nearest the first event began at 14:10 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Chautauqua

When
July 14, 9:10 AM EST to 10:45 AM EST
Where
Chautauqua County, 0.69 mi WNW of Stockton to 0.44 mi SSW of Stockton
Cause
Heavy Rain
Property damage
$250,000
Reported by
Broadcast Media
Coordinates
42.323, -79.363

Flash Flood, Chautauqua

When
July 14, 9:21 AM EST to 10:45 AM EST
Where
Chautauqua County, 0.69 mi S of Lily Dale to 0.36 mi ENE of Cassadaga
Cause
Heavy Rain
Property damage
$150,000
Reported by
Broadcast Media
Coordinates
42.340, -79.320

Flash Flood, Cattaraugus

When
July 14, 9:30 AM EST to 10:45 AM EST
Where
Cattaraugus County, 1.54 mi NNE of Leon to 0.57 mi N of Leon
Cause
Heavy Rain
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
42.299, -79.005

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2015Every state in 2015This day in weather historyWarnings in New York, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597427, 597428, 597429.